Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Cheyenne, WY

May 21, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2018, 6:18 PM MDT for Laramie County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 6:18 PM MDT (00:18 UTC)
Expired
May 21, 2018, 7:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 10 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS55 KCYS 220018
SVRCYS
WYC021-220100-
/O.NEW.KCYS.SV.W.0037.180522T0018Z-180522T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
618 PM MDT MON MAY 21 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laramie County in southeastern Wyoming...

This includes the city of Cheyenne. 

* Until 700 PM MDT

* At 616 PM MDT, a severe thunderstorm was located over Warren Af 
  Base, or over Cheyenne, moving east at 15 mph. A second 
  potentially severe thunderstorm was located about 10 miles 
  southeast of Cheyenne, and was moving to the east southeast at 15 
  MPH. 

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB,
  Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox
  Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 20.
 Interstate 80 in Wyoming between mile markers 356 and 386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4108 10493 4120 10495 4135 10477 4112 10426
      4100 10425 4100 10474
TIME...MOT...LOC 0016Z 265DEG 14KT 4115 10485 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
2 follow-up statements
699 
WWUS55 KCYS 220041
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
641 PM MDT MON MAY 21 2018

WYC021-220100-
/O.CON.KCYS.SV.W.0037.000000T0000Z-180522T0100Z/
Laramie WY-
641 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...

At 641 PM MDT, a severe thunderstorm was located 10 miles west of
Carpenter, or 14 miles southeast of Cheyenne, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hillsdale and Carpenter. 

This includes Interstate 80 in Wyoming between mile markers 372 and
386.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4112 10426 4100 10425 4100 10473 4126 10457
TIME...MOT...LOC 0041Z 275DEG 11KT 4106 10454 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
135 
WWUS55 KCYS 220056
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
656 PM MDT MON MAY 21 2018

WYC021-220105-
/O.EXP.KCYS.SV.W.0037.000000T0000Z-180522T0100Z/
Laramie WY-
656 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4112 10426 4100 10425 4100 10473 4126 10457
TIME...MOT...LOC 0055Z 265DEG 14KT 4106 10447 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:33 PM MDT, 45 minutes earlier.

Area forecast discussion, May 21, 5:33 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Mon May 21 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon May 21 2018

In the very near term the thing we will have to watch for is
isolated stronger storms across our Wyoming zones where we could
see some small hail and gusty winds to near 50 mph. There is a
small potential (marginal risk) that a couple of storms could go
marginally to lower end severe with larger hail and stronger
winds. Greatest coverages of storms will be for southeastern
Wyoming, but a few storms could make it into Nebraska before
dissipating this evening. Greater coverages of storms expected
tomorrow as moisture depth increases a bit and we see some
stronger shortwave energy ejecting northeastward across the area
from the southwest out of the closed upper low over eastern
Arizona. Again, a few strong to severe storms could be seen along
and east of the Laramie Range in the afternoon and early evening
hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon May 21 2018

It is still looking like Wednesday offers our higher risk of
severe storms when we see stronger (but not overly impressive) mid
and upper level jet energy traversing the region as the upper low
to the southwest opens up and ejects northeastward across Wyoming.
With weaker shear profiles, main threat would be large hail and
winds, but an isolated tornadic spinnup can't be ruled out. Still
expecting drier and warmer conditions Thursday into the weekend as
an upper ridge traverses Wyoming and western Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 529 PM MDT Mon May 21 2018

Wyoming TAFS...VFR at Rawlins with thunderstorms in the vicinity
after 20Z Tuesday. VFR at Laramie and Cheyenne with occasional
thunderstorms through 02Z producing wind gusts to 35 knots and
brief MVFR, then thunderstorms in the vicinity after 19Z Tuesday
with wind gusts to 30 knots.

Nebraska TAFS...VFR, except for IFR at Sidney from 10Z to 15Z.
Wind gusts to 25 knots after 19Z Tuesday.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Mon May 21 2018

Fire weather concerns will remain low through the next several days
as both humidity levels and winds remain below critical thresholds.
Scattered showers and thunderstorms will occur over the higher terrain
this afternoon and shift northeast onto the High Plains east of I-25.
Greater coverages of thunderstorms is expected for the mountains Tuesday
as well as the High Plains of Wyoming. Some stronger thunderstorms will
be possible Wednesday for the High Plains of Wyoming and Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...RUBIN
FIRE WEATHER...JG
Hazardous weather outlook, May 21, 3:57 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon May 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
357 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

isolated thunderstorms are possible this afternoon into early this
evening.  Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered thunderstorms are possible mainly Tuesday and
Wednesday. A few strong to severe storms are possible over the
plains east of the mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 21, 3:48 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
348 PM MDT MON MAY 21 2018

WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
348 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Federal, or 17 miles northwest of Cheyenne, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker, Federal and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 20 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10522 4138 10516 4148 10476 4112 10490
TIME...MOT...LOC 2148Z 288DEG 14KT 4125 10509

Hammer
Local storm report, May 21, 4:50 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WHEATLAND               42.05N 104.96W
05/21/2018  E1.00 INCH       PLATTE             WY   PUBLIC

&&

RUBIN
Special weather statement, May 21, 5:02 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT MON MAY 21 2018

WYZ117-118-212345-
Central Laramie County WY-South Laramie Range Foothills WY-
502 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Cheyenne, or near Cheyenne, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Warren Af Base, South Greeley and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 20.
 Interstate 80 in Wyoming between mile markers 357 and 377.

LAT...LON 4111 10490 4125 10494 4139 10458 4112 10450
TIME...MOT...LOC 2302Z 253DEG 9KT 4119 10482

Hammer
Local storm report, May 21, 5:31 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CHEYENNE                41.15N 104.79W
05/21/2018  M0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

            NUMEROUS REPORTS OF NICKEL TO NEAR QUARTER SIZE HAIL
            AROUND CHEYENNE.

&&

HAMMER
Special weather statement, May 21, 5:52 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
552 PM MDT MON MAY 21 2018

WYZ117>119-220030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
552 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 20.
 Interstate 80 in Wyoming between mile markers 350 and 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4106 10504 4124 10504 4137 10447 4100 10447
      4100 10462
TIME...MOT...LOC 2352Z 267DEG 10KT 4114 10494

Hammer
Special weather statement, May 21, 5:55 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
555 PM MDT MON MAY 21 2018

WYZ103-106-107-220045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
555 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...NORTHERN
PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 645 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harris Park, or 23 miles northwest of Wheatland, moving northeast at
25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir, Two Moon Campground and Harris
Park.

This includes Interstate 25 in Wyoming between mile markers 96 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4221 10519 4232 10538 4260 10521 4241 10474
TIME...MOT...LOC 2354Z 217DEG 20KT 4233 10523

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:18 PM MDTSpecial Weather StatementCYSConverse42 min
May 21, 8:02 PM MDTSpecial Weather StatementCYSNiobrara43 min
May 22, 4:39 PM MDTSpecial Weather StatementCYSAlbany36 min
May 22, 4:41 PM MDTSpecial Weather StatementCYSNiobrara34 min
May 22, 5:30 PM MDTSpecial Weather StatementCYSCarbon30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.